Atypical Severe Bupropion and Olanzapine Toxicity with Delayed Cardiac Decompensation and Transient Tachycardia Requiring Extracorporeal Membrane Oxygenation
Related Experiment Video
Updated: Sep 16, 2025

Implantation of Total Artificial Heart in Congenital Heart Disease
Published on: July 18, 2014
Mark Simon1, Jeffrey Brent1, Nicklaus Brandehoff1
1Rocky Mountain Poison and Drug Safety, Denver Health and Hospital Authority, Denver, Colorado; Department of Emergency Medicine, University of Colorado School of Medicine, Aurora, Colorado.
Background:
Therapeutic use, overdose, and intentional misuse of bupropion have increased. We present a case of bupropion toxicity with multiple atypical features. We hypothesize these are explained by bupropion's intrinsic properties and olanzapine coingestion.
Case Report:
A 28-year-old male presented after being found unconscious with clonic jerks and multiple empty bupropion XL 300 mg and olanzapine 10 mg bottles. Time of ingestion was unknown, last seen normally 6 hours previously. The patient was tachycardic with normal blood pressure and was intubated. Electroencephalogram displayed ongoing generalized seizures. Tachycardia resolved persistently at 5.25 h after being found. QRS interval became prolonged (203 msec) at 16 h. Sodium bicarbonate did not improve QRS duration or hemodynamics. He developed cardiogenic shock and had cardiac arrest at 32.25 h. He was cannulated on venoarterial extracorporeal membrane oxygenation (ECMO) and decannulated at 79 h. Cognitive function was normal by day 10. Bupropion, hydroxybupropion, and olanzapine concentrations were elevated at 274 ng/ml, 4718 ng/ml, and 191.4 ng/ml, respectively. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Tachycardia resolution is typically prognostic of recovery in bupropion toxicity. However, this patient's early tachycardia resolution is atypical and possibly represents cardiotoxicity long before developing QRS prolongation. Cardiac decompensation and arrest were later than in previously reported cases, possibly due to olanzapine coingestion. This case supports the utility of ECMO in treating bupropion-induced cardiogenic shock and supports the ineffectiveness of sodium bicarbonate in bupropion-induced QRS widening. This patient had full neurologic recovery despite features that could be mistaken for brain death.
Related Concept Videos
Antidepressant Drugs: MAOIs and Other Agents
Psychosis: Goals of Pharmacotherapy
Desensitization and Tachyphylaxis
Mania and Antimanic Drugs: Overview
Antipsychotic Drugs: Typical and Atypical Agents
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...

